Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 153, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 1, 2011, 5:05 PM CDT for 4 counties in Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2011, 5:05 PM CDT (22:05 UTC)
- Expired
- Jul 1, 2011, 5:30 PM CDT
- In force
- 25 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN
The radar
The Sioux Falls radar (KFSD), 66 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 2:08 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 407 J/kg
- Mixed-layer CIN
- -374 J/kg
- Mixed-layer LCL
- 983 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- -270 m²/s²
- 0-3 km storm-relative helicity
- -229 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
209 WUUS53 KFSD 012205 SVRFSD MNC101-105-117-133-012230- /O.NEW.KFSD.SV.W.0153.110701T2205Z-110701T2230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 505 PM CDT FRI JUL 1 2011 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN MURRAY COUNTY IN SOUTHWEST MINNESOTA... NORTHWESTERN NOBLES COUNTY IN SOUTHWEST MINNESOTA... SOUTHEASTERN PIPESTONE COUNTY IN SOUTHWEST MINNESOTA... NORTHEASTERN ROCK COUNTY IN SOUTHWEST MINNESOTA... * UNTIL 530 PM CDT * AT 505 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HARDWICK...OR 8 MILES NORTH OF LUVERNE...AND MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EDGERTON AROUND 510 PM CDT... CHANDLER AND WOODSTOCK AROUND 520 PM CDT... LAKE WILSON AROUND 525 PM CDT... OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE HADLEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4404 9610 4404 9573 4374 9607 4376 9628 TIME...MOT...LOC 2205Z 221DEG 38KT 4382 9614 WIND...HAIL 60MPH 1.00IN $$ WEISSER
2 follow-up statements
215 WWUS53 KFSD 012219 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 519 PM CDT FRI JUL 1 2011 MNC101-105-117-133-012230- /O.CON.KFSD.SV.W.0153.000000T0000Z-110701T2230Z/ MURRAY MN-NOBLES MN-PIPESTONE MN-ROCK MN- 519 PM CDT FRI JUL 1 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN ROCK...SOUTHEASTERN PIPESTONE...NORTHWESTERN NOBLES AND SOUTHWESTERN MURRAY COUNTIES UNTIL 530 PM CDT... AT 519 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR CHANDLER...OR 14 MILES WEST OF SLAYTON... MOVING NORTHEAST AT 45 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... LAKE WILSON AROUND 525 PM CDT... OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE HADLEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4404 9610 4404 9573 4374 9607 4376 9628 TIME...MOT...LOC 2219Z 221DEG 38KT 4393 9600 WIND...HAIL <58MPH 1.00IN $$ WEISSER
320 WWUS53 KFSD 012227 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 527 PM CDT FRI JUL 1 2011 MNC101-105-117-133-012237- /O.EXP.KFSD.SV.W.0153.000000T0000Z-110701T2230Z/ MURRAY MN-NOBLES MN-PIPESTONE MN-ROCK MN- 527 PM CDT FRI JUL 1 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ROCK... SOUTHEASTERN PIPESTONE...NORTHWESTERN NOBLES AND SOUTHWESTERN MURRAY COUNTIES WILL EXPIRE AT 530 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4404 9610 4404 9573 4374 9607 4376 9628 TIME...MOT...LOC 2227Z 221DEG 38KT 4399 9592 $$ WEISSER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:35 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 1, 3:35 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 335 PM CDT FRI JUL 1 2011 .DISCUSSION... EXPECT CONVECTIVE DEVELOPMENT TO CONTINUE INTO THE EARLY EVENING HOURS...AS A PV ANOMALY SHIFTS ACROSS THE AREA AND INTERACTS WITH LOW LEVEL CONVERGENCE ALONG THE COLD FRONT. EXPECT THE BULK OF THE SEVERE WEATHER THREAT TO BE BETWEEN NOW AND AROUND 01Z...WHEN MID LEVEL ASCENT AND INSTABILITY ARE MAXIMIZED. HIGH PRESSURE WILL BUILD IN ON SATURDAY...AND BRING A MILD START TO THE WEEKEND. HOWEVER...THE RESPITE FROM BENIGN WEATHER WILL BE SHORT LIVED...AS THE NEXT PESKY SHORTWAVE IN THE QUASI ZONAL FLOW REGIME ARRIVES ON SATURDAY NIGHT. AT THIS POINT...AREAS ALONG/SOUTH OF INTERSTATE 90 WILL BE MORE SUSCEPTIBLE TO SHOWER AND THUNDERSTORM ACTIVITY ON SATURDAY NIGHT AND EARLY SUNDAY. HIGH TEMPERATURES REMAIN SEASONAL ON SUNDAY...WITH HIGHS IN THE LOW TO MID 80S. A LLVL BOUNDARY BECOMES ESTABLISHED NEAR THE FORECAST AREA ON SUNDAY ON THE PERIPHERY OF THE UPPER RIDGE. COULD SEE AN ISOLATED STORM OR TWO ON SUNDAY ON THE EDGE OF THE MID LEVEL CAP. A SLIGHTLY BETTER CHANCE OF RAIN WILL ARRIVE FROM MONDAY NIGHT THROUGH THURSDAY NIGHT AS A MORE WELL DEFINED BOUNDARY ARRIVES. TEMPERATURES APPEAR TO REMAIN RELATIVELY NEAR TO SEASONAL NORMALS THROUGH THE END OF NEXT WEEK. && .AVIATION... THE BULK OF THE STRONGER THUNDERSTORMS SHOULD STAY TO THE NORTH/EAST OF THE TAF SITES THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING. HOWEVER...WIND SHIFTS WITH THUNDERSTORM OUTFLOW AND ISOLATED THUNDERSTORMS WILL STILL BE POSSIBLE UNTIL EARLY EVENING. CONDITIONS SHOULD REMAIN MOSTLY VFR. AFTER THE CONVECTIVE ACTIVITY WANES...SKIES ARE EXPECTED TO BECOME MOSTLY CLEAR TONIGHT AS NORTHWEST WINDS DIMINISH TO AROUND 5 KTS. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. &&
Hazardous weather outlook, Jul 1, 10:42 AM CDT, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1042 AM CDT FRI JUL 01 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1042 AM CDT FRI JUL 01 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SEVERE THUNDERSTORMS WILL BECOME POSSIBLE THROUGHOUT THE DAY. A BROKEN LINE OF THUNDERSTORMS WILL PRODUCE ISOLATED SEVERE THUNDERSTORMS IN CENTRAL SOUTH DAKOTA THROUGH EARLY AFTERNOON WITH THE MAIN THREATS WIND GUSTS TO 60 MPH AND HAIL TO THE SIZE OF QUARTERS. BY MID AFTERNOON STRONGER THUNDERSTORMS WILL BE POSSIBLE EAST OF THE JAMES RIVER VALLEY WHERE HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 70 MPH WILL BE POSSIBLE. THE MAIN THREAT SHOULD OCCUR BEFORE 800 PM CDT. FLOODING... THE JAMES RIVER WILL BE IN FLOOD UNTIL FURTHER NOTICE. ELSEWHERE...PARTS OF THE BIG SIOUX...LITTLE SIOUX...AND DES MOINES RIVERS REMAIN IN FLOOD. BUT MANY PORTIONS OF THESE RIVERS WILL FALL BELOW FLOOD STAGE THIS WEEKEND AND NEXT WEEK IF NO HEAVY RAIN IS RECEIVED. RECORD HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO MID SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS BETWEEN CHAMBERLAIN AND SIOUX CITY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA SATURDAY NIGHT AND SUNDAY MORNING BUT THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 100 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 1, 4:34 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
434 PM CDT FRI JUL 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM TSTM WND DMG 6 W TRACY 44.24N 95.74W
07/01/2011 LYON MN TRAINED SPOTTER
LARGE TREES DOWN IN EXCESS OF 2.5 FEET IN DIAMETER IN
GARVIN PARK
&&
BTLocal storm report, Jul 1, 4:41 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
441 PM CDT FRI JUL 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL TYLER 44.28N 96.14W
07/01/2011 M1.75 INCH LINCOLN MN TRAINED SPOTTER
ALSO VERY STRONG STRIGHT LINE WINDS UPROOTED TREES.
&&
MDBLocal storm report, Jul 1, 4:42 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
442 PM CDT FRI JUL 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG 2 N GARVIN 44.24N 95.76W
07/01/2011 LYON MN TRAINED SPOTTER
BARN DESTROYED...LOTS OF SIGNIFICANT TREE DAMAGE
&&
BTLocal storm report, Jul 1, 4:46 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
446 PM CDT FRI JUL 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL MARSHALL 44.45N 95.79W
07/01/2011 M1.50 INCH LYON MN BROADCAST MEDIA
POWER IS OUT IN MARSHALL WITH NUMEROUS TREES DOWN AND
WINDOWS BLOWN OUT. THUNDERSTORM WINDS WERE ESTIMATED
BETWEEN 65 AND 70 MILES AN HOUR.
&&
MDBLocal storm report, Jul 1, 4:57 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
457 PM CDT FRI JUL 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLASH FLOOD BROOKINGS 44.31N 96.79W
07/01/2011 BROOKINGS SD TRAINED SPOTTER
EXTENSIVE FLASH FLOODING IN STREETS, DITCHES AND YARDS.
&&
BTLocal storm report, Jul 1, 5:03 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
503 PM CDT FRI JUL 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLASH FLOOD MARSHALL 44.45N 95.79W
07/01/2011 LYON MN TRAINED SPOTTER
STREET FLOODING ON BRUCE STREET
0425 PM TSTM WND DMG MARSHALL 44.45N 95.79W
07/01/2011 LYON MN TRAINED SPOTTER
12+ INCH TREES DOWN ALL ACROSS TOWN
&&
BTThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 3:13 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Pipestone | 62 min |
| Jul 1, 3:31 PM CDT | Tornado Warning | FSD | Lincoln, Pipestone | 29 min |
| Jul 1, 3:41 PM CDT | Flash Flood Warning | FSD | Lincoln, Pipestone | 100 min |
| Jul 1, 3:51 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon, Murray | 39 min |
| Jul 1, 3:53 PM CDT | Tornado Warning | FSD | Lincoln | 21 min |
| Jul 1, 4:02 PM CDT | Flash Flood Warning | FSD | Lyon, Murray | 3 hr |
| Jul 1, 4:13 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 32 min |
| Jul 1, 5:44 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson, Murray, Nobles | 46 min |
| Jul 1, 6:27 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood | 16 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.